About This Site
This blog is my attempt to connect with others searching for answers about an unexpected downturn in the life of a loved one with Down syndrome. In the past 5 years, I watched the heartbreaking decline of my formerly high-functioning son with Down syndrome, as he slipped away into the abyss of mental illness. Diagnosed with Schizophrenia, “Cole” has been on a series of neuroleptic medications (Risperdal, Abilify, Geodon) to reduce the hallucinations and intrusive thoughts that have been driving us all crazy for the past five years.
I want to share our story with you. Tell you what medications we’ve tried. What has worked. What side effects we noticed. What other dramatic medical and physical changes have occurred simultaneously with Cole’s mental decline. Doctors tell us that his sudden blood clotting disorder is completely unrelated to the simultaneous appearance of his psychosis. It’s hard to believe, considering they became apparent within months of each other: In November 2011 he began taking Risperidone (Risperdal) and 2 months later he was hospitalized with Bilateral Pulmonary Embolism (blood clots in both lungs) and DVTs in his legs.
If you are reading this, I suspect you having been living a similar nightmare. I hope the story of our ordeal will help you in some way. And that someone out there can help me figure out what has happened to my boy. Ten years ago, at age 16, I thought he had a bright future ahead of him. He was attending high school, sports activities, enjoying friends and family. He could read and write, do multiplication, and make friends easily. He slowly became more withdrawn and sometimes almost mute. We thought it was depression and increased his social activities, but his decline continued. We eventually started him on Lexapro around age 20, which seemed to help somewhat.
But in September of 2011, at the age of 21, he suffered a psychotic break and his life quickly unraveled (both of our lives, really). Between the devastating turmoil of psychosis, his medical issues and the side effects of anti-psychotic medications, his life has become very small indeed. He can no longer attend a day program, or participate in any activity that keeps him away from home for more than an hour or two. I’ll get into the reasons for this in future posts.
Cole is not my son’s real name. I’ve decided to give him a pseudonym in this blog, to protect his privacy. I’ve debated about creating this blog, as I don’t want to post embarrassing information about my son. But I need to reach out to other people dealing with Down syndrome and Psychosis because I hope that some one can help me get my son’s life back to the one he had, so full of promise, just six years ago.
Well meaning Doctors, Psychiatrists, Neurologists have assured me that my son’s Schizophrenia is unrelated to his Down syndrome. In fact, some tell me, it is very rarely found in people with Down syndrome. His mental decline is no different than the Schizophrenia that which affects 1% of the population, worldwide. It appeared in Cole, in the same way it presents in most cases: Usually in males, in their late teens to early 20s. There is no known cure, only pharmaceutical treatment to reduce the hallucinations. And sadly, those meds will be necessary indefinitely.
For a few years now, I’ve resigned myself to this diagnosis and just pray for a miracle drug that will end his internal mental torture without the hideous side effects that also make his life unbearable. But, deep down, I can’t stop thinking that something else is causing his decline, along with the clotting disorder, and strange episodes of staring/catatonia that can go on for hours. I see no harm in continuing to look for other possible causes of his psychosis. My hope is that this blog will lead me to the answer.
Please feel free to share your experiences in the comments. I’d like to include or embed your stories or findings in this blog, along with a link of course. I hope we can help eachother,